Alert archive / Montana / Special Weather Statements in 2020

Special Weather Statement, NWS Great Falls, MT

August 6, 2020Broadwater County, Jefferson County, Lewis and Clark County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 6, 2020, 5:49 PM MDT for Broadwater County, Jefferson County, Lewis and Clark County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 5:49 PM MDT (23:49 UTC)
Expired
Aug 6, 2020, 6:15 PM MDT
In force
26 min
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Jefferson County, MT, Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 98 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
2592 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS85 KTFX 062349
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
549 PM MDT Thu Aug 6 2020

MTZ014-052-053-070015-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
549 PM MDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEWIS AND 
CLARK...NORTHWESTERN BROADWATER...AND NORTHEASTERN JEFFERSON 
COUNTIES...

At 548 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Lincoln to 11 miles
south of Wolf Creek to 11 miles northeast of Boulder to 12 miles
north of Whitehall. Movement was northeast at 40 mph.

Winds up to 50 mph are possible with these storms.

Locations impacted include...
Helena, Townsend, Boulder, Lincoln, East Helena, Montana City, Wolf
Creek, Wickes, York, Alhambra, Corbin, Spring Meadow Lake State Park,
Austin, Elkhorn State Park, Marysville, Winston, Radersburg, Craig,
Silos and Clancy.

This includes the following highways...
 Interstate 15 between mile markers 163 and 237.
 Highway 200 between mile markers 68 and 97.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4718 11242 4710 11179 4692 11179 4689 11161
      4684 11164 4680 11159 4681 11152 4663 11141
      4620 11153 4595 11207 4616 11218 4632 11216
      4646 11209 4671 11233 4677 11253 4684 11254
      4684 11280 4691 11280
TIME...MOT...LOC 2348Z 229DEG 36KT 4687 11274 4683 11207 4635 11195
4605 11202

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:06 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 6, 3:06 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
306 PM MDT Thu Aug 6 2020

.SYNOPSIS...

Scattered showers and thunderstorms in an unstable southwest flow
aloft will spread northeast across the region through this evening.
Gusty winds and brief rainfall will accompany most storms, but a
few stronger storms could produce damaging winds and small hail.
A Pacific cold front will then move through the area overnight,
bringing cooler, but still dry air to the area on Friday, along
with gusty westerly winds. Dry and breezy conditions with slightly cooler
than normal temperatures will persist through the weekend with
temperatures warming again next week.

&&

.DISCUSSION...

Tonight through Saturday...

Thunderstorm development currently underway across SW and central
MT will lift northeast across central and eastern portions of
north-central MT through this evening. Warm/dry conditions in the
lower levels will set up a favorable environment for strong
outflow winds with these storms along with some potential for hail
in the strongest cells. Additional thunderstorm development
likely later this afternoon and evening over western MT ahead of
the main upper level trough moving inland across WA, and this
activity could bring another round showers and thunderstorms later
this evening. Surface cold front ahead of the trough will move
east across the continental divide this evening and sweep east
most of the forecast area overnight. Westerly winds and drier air
behind the front will bring clearing and an end to precipitation
from west to east late tonight with windy conditions developing
initially along the Rocky Mtn front tonight then spreading east
across most of the forecast area by Friday morning. Strongest
winds aloft move across the region Friday morning but westerly
flow aloft remains quite strong (for early August) through Friday
evening. Areas along the northern Rocky Mtn front and the east
side of Glacier National Park could see a period of wind gusts
over 50 mph early Fri morning as the strongest winds aloft pass in
conjunction with a strong pressure gradient across the Rockies.
Gusts in to 25 to 35 mph range are likely further east across much
of north-central MT beginning Friday morning and continuing
through Friday evening before diminishing. Winds will not be as
strong across SW MT, but afternoon gusts of 20-30 mph are likely.
Temperatures will be 10-20 degrees cooler for most areas on Friday
with afternoon temperatures ranging from the lower 70s near the
Canadian border to the mid 80s across the SW MT valleys. Winds
decrease Friday night but breezy conditions will likely redevelop
on Saturday. Hoenisch

Sunday through next Thursday...

Weak upper level ridging will return to Montana early next week,
which should keep the area dry as temperatures slowly warm back up
to normal by Tuesday. Another low pressure trough will then bring
a good chance for showers and thunderstorms to the area once
again Wednesday and Thursday (and possibly longer), along with
cooler than normal temperatures. Coulston

&&

.AVIATION...
Updated 1134 AM MDT Wed Aug 6 2020 (06/18Z TAF Period)

Showers and areas of broken mid level clouds will continue to lift
north across the region through early this afternoon with
thunderstorm development beginning across SW MT. Thunderstorm
coverage will increase this afternoon and continue through this
evening with greatest concentration shifting from central MT this
afternoon to eastern portions of North-central MT this evening.
Thunderstorms this afternoon and evening could produce strong
outflow winds with gusts in excess of 40kts while potential for
heavy rain and possible hail will be more isolated and limited to
areas directly beneath the thunderstorm cells. Showers and a few
isolated thunderstorms along with broken mid level cloud-cover could
linger beyond this evening with a cold front shifting winds to west
late tonight followed by clearing. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

Thunderstorm this afternoon and evening will increase the potential
for lightning strikes on drying fuels. Wetting precipitation is
possible from some storms, but the chance for new fire starts will
increase. The cold front responsible for the storms today will
move east of the area overnight, bringing cooler temperatures for
Friday, but afternoon relative humidity will fall into the 15 to
25 percent range for much of the area with westerly winds gusting
to 30 mph at times, especially across north-central MT. Breezy
winds with relatively dry conditions will continue into the day on
Saturday, though winds speeds will not be as strong and mainly
limited to the afternoon period.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  78  48  81 /  40   0   0   0
CTB  52  74  48  76 /  20   0   0   0
HLN  53  80  48  84 /  40   0   0   0
BZN  51  84  46  86 /  30   0   0   0
WYS  44  80  40  79 /  20  10   0   0
DLN  49  80  44  81 /  30   0   0   0
HVR  58  79  51  84 /  40   0   0   0
LWT  54  79  48  82 /  50   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Friday Central and
Eastern Lewis and Clark National Forest Areas...Chouteau and
Fergus Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front...Lincoln Ranger District of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 6, 5:12 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
512 PM MDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     BELGRADE                45.78N 111.17W
08/06/2020  M55 MPH          GALLATIN           MT   ASOS

            ASOS STATION KBZN, BOZEMAN YELLOWSTONE
            AIRPORT. THIS WAS OUTFLOW FROM A COLLAPSING
            THUNDERSTORM TO THE SOUTHWEST.

&&

FMK
Local storm report, Aug 6, 5:13 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
513 PM MDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     10 WSW GRANT            44.94N 113.25W
08/06/2020  M57 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION BRRM8, BRENNER RAWS.

&&

FMK
Special weather statement, Aug 6, 5:20 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
520 PM MDT Thu Aug 6 2020

MTZ014-052-053-062345-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
520 PM MDT Thu Aug 6 2020

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEWIS
AND CLARK...SOUTHWESTERN BROADWATER...AND JEFFERSON COUNTIES...

At 518 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Lincoln to near Boulder. Movement
was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Helena, Townsend, Boulder, Lincoln, East Helena, Whitehall, Montana
City, Basin, Wolf Creek, Toston, Rimini, Alhambra, Corbin, Spring
Meadow Lake State Park, Austin, Winston, Radersburg, Silos, Clancy
and Jefferson City.

This includes the following highways...
 Interstate 15 between mile markers 142 and 229.
 Interstate 90 between mile markers 241 and 255.
 Highway 200 between mile markers 69 and 106.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4733 11230 4733 11226 4617 11138 4585 11200
      4585 11209 4575 11218 4634 11250 4633 11246
      4641 11232 4665 11231 4666 11241 4670 11242
      4670 11253 4684 11254 4683 11277 4690 11280
TIME...MOT...LOC 2318Z 257DEG 38KT 4696 11262 4627 11207

RCG
Special weather statement, Aug 6, 5:29 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
529 PM MDT Thu Aug 6 2020

MTZ011-047-070000-
Hill-Blaine-
529 PM MDT Thu Aug 6 2020

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BLAINE
AND NORTHEASTERN HILL COUNTIES...

At 528 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 27 miles north of Chinook to 11 miles
north of Hays. Movement was east at 30 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Chinook, Harlem, Fort Belknap and Zurich.

This includes Highway 2 between mile markers 402 and 443.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4832 10841 4823 10842 4806 10890 4900 10956
      4900 10883
TIME...MOT...LOC 2328Z 262DEG 24KT 4897 10940 4815 10868

RCG
Special weather statement, Aug 6, 5:45 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
545 PM MDT Thu Aug 6 2020

MTZ012-053-054-070015-
Broadwater-Cascade-Meagher-
545 PM MDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BROADWATER...
NORTHWESTERN MEAGHER...NORTHWESTERN JUDITH BASIN AND SOUTHEASTERN
CASCADE COUNTIES...

At 544 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles southwest of Belt to 30 miles
southeast of Cascade to 27 miles northwest of White Sulphur Springs.
Movement was northeast at 40 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Neihart, Sluice Boxes State Park and Monarch.

This includes the following highways...
 Highway 200 between mile markers 1 and 7.
 Highway 89 between mile markers 33 and 70.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4675 11150 4719 11131 4739 11076 4732 11077
      4730 11079 4725 11079 4723 11077 4710 11077
      4709 11069 4699 11063 4689 11064
TIME...MOT...LOC 2344Z 221DEG 35KT 4718 11124 4697 11122 4681 11135

RCG
Special weather statement, Aug 6, 5:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
549 PM MDT Thu Aug 6 2020

MTZ014-052-053-070015-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
549 PM MDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEWIS AND
CLARK...NORTHWESTERN BROADWATER...AND NORTHEASTERN JEFFERSON
COUNTIES...

At 548 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Lincoln to 11 miles
south of Wolf Creek to 11 miles northeast of Boulder to 12 miles
north of Whitehall. Movement was northeast at 40 mph.

Winds up to 50 mph are possible with these storms.

Locations impacted include...
Helena, Townsend, Boulder, Lincoln, East Helena, Montana City, Wolf
Creek, Wickes, York, Alhambra, Corbin, Spring Meadow Lake State Park,
Austin, Elkhorn State Park, Marysville, Winston, Radersburg, Craig,
Silos and Clancy.

This includes the following highways...
 Interstate 15 between mile markers 163 and 237.
 Highway 200 between mile markers 68 and 97.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4718 11242 4710 11179 4692 11179 4689 11161
      4684 11164 4680 11159 4681 11152 4663 11141
      4620 11153 4595 11207 4616 11218 4632 11216
      4646 11209 4671 11233 4677 11253 4684 11254
      4684 11280 4691 11280
TIME...MOT...LOC 2348Z 229DEG 36KT 4687 11274 4683 11207 4635 11195
4605 11202

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:18 PM MDTSpecial Weather StatementTFXLewis and Clark27 min
Aug 5, 6:24 PM MDTSpecial Weather StatementTFXBroadwater36 min
Aug 5, 6:44 PM MDTSpecial Weather StatementTFXLewis and Clark31 min
Aug 5, 6:50 PM MDTSpecial Weather StatementTFXLewis and Clark25 min
Aug 5, 6:59 PM MDTSpecial Weather StatementTFXBroadwater31 min
Aug 5, 7:24 PM MDTSpecial Weather StatementTFXLewis and Clark36 min
Aug 5, 7:30 PM MDTSpecial Weather StatementTFXMeagher30 min
Aug 5, 7:57 PM MDTSpecial Weather StatementTFXCascade33 min
Aug 5, 8:03 PM MDTSpecial Weather StatementTFXMeagher27 min
Aug 5, 8:28 PM MDTSpecial Weather StatementTFXCascade, Meagher32 min
Aug 5, 9:05 PM MDTSpecial Weather StatementTFXCascade25 min
Aug 6, 1:46 PM MDTSpecial Weather StatementTFXMadison29 min
Aug 6, 1:56 PM MDTSpecial Weather StatementTFXFergus34 min
Aug 6, 2:14 PM MDTSpecial Weather StatementTFXMadison31 min
Aug 6, 2:23 PM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more31 hr
Aug 6, 2:38 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Aug 6, 2:59 PM MDTSpecial Weather StatementTFXMadison31 min
Aug 6, 3:06 PM MDTSpecial Weather StatementTFXFergus24 min
Aug 6, 3:14 PM MDTSpecial Weather StatementTFX31 min
Aug 6, 3:30 PM MDTSevere Thunderstorm WarningTFXFergus19 min
Aug 6, 3:35 PM MDTSpecial Weather StatementTFXMadison40 min
Aug 6, 3:47 PM MDTSpecial Weather StatementTFXBroadwater43 min
Aug 6, 3:52 PM MDTSpecial Weather StatementTFXFergus23 min
Aug 6, 4:18 PM MDTSpecial Weather StatementTFXJefferson27 min
Aug 6, 4:19 PM MDTSpecial Weather StatementTFXGallatin41 min
Aug 6, 4:31 PM MDTSpecial Weather StatementTFXCascade29 min
Aug 6, 4:37 PM MDTSpecial Weather StatementTFX23 min
Aug 6, 4:39 PM MDTSpecial Weather StatementTFXBlaine36 min
Aug 6, 4:49 PM MDTSpecial Weather StatementTFXBroadwater26 min
Aug 6, 5:01 PM MDTSpecial Weather StatementTFXBlaine29 min
Aug 6, 5:20 PM MDTSpecial Weather StatementTFXJefferson, Lewis and Clark25 min
Aug 6, 5:29 PM MDTSpecial Weather StatementTFXBlaine31 min
Aug 6, 5:45 PM MDTSpecial Weather StatementTFXCascade30 min

Nearby

Special Weather Statements in Montana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.